Format

Send to

Choose Destination
Neurology. 2019 Jul 9;93(2):e167-e180. doi: 10.1212/WNL.0000000000007696. Epub 2019 Jun 12.

Risks of 23 specific malformations associated with prenatal exposure to 10 antiepileptic drugs.

Author information

1
From the Department of Studies in Public Health (P.-O.B., A.W., J.C.), French National Health Insurance (CNAM), Paris; Université de Lorraine (P.-O.B.), Université Paris-Descartes, Apemac, Nancy; Department of Epidemiology of Health Products (F. Raguideau, M.Z., R.D.-S.), French National Agency for Medicines and Health Products Safety, Saint-Denis; Reference Center on Teratogenic Agents (E.E.), Hôpital Trousseau, Groupe Hospitalo-Universitaire Est Parisien, Assistance Publique Hôpitaux de Paris; Auvergne Registry of Congenital Malformations (I.P.), Centre de référence des Anomalies du Développement et des maladies rares, Service de génétique médicale, CHU Clermont-Ferrand; Department of Chronic Diseases and Injuries (V.G.), French Public Health Agency, Saint Maurice; Brittany Registry of Congenital Malformations (F. Rouget), Université de Rennes, CHU Rennes, Inserm, EHESP, Irset (Institut de recherche en santé, environnement et travail)-UMR_S 1085; Versailles Saint-Quentin University (M.Z.); and Biostatistics and Epidemiology Unit (J.C.), Hôtel-Dieu Hospital, Assistance Publique-Hôpitaux de Paris, and Paris Descartes University, France. pierre-olivier.blotiere@assurance-maladie.fr.
2
From the Department of Studies in Public Health (P.-O.B., A.W., J.C.), French National Health Insurance (CNAM), Paris; Université de Lorraine (P.-O.B.), Université Paris-Descartes, Apemac, Nancy; Department of Epidemiology of Health Products (F. Raguideau, M.Z., R.D.-S.), French National Agency for Medicines and Health Products Safety, Saint-Denis; Reference Center on Teratogenic Agents (E.E.), Hôpital Trousseau, Groupe Hospitalo-Universitaire Est Parisien, Assistance Publique Hôpitaux de Paris; Auvergne Registry of Congenital Malformations (I.P.), Centre de référence des Anomalies du Développement et des maladies rares, Service de génétique médicale, CHU Clermont-Ferrand; Department of Chronic Diseases and Injuries (V.G.), French Public Health Agency, Saint Maurice; Brittany Registry of Congenital Malformations (F. Rouget), Université de Rennes, CHU Rennes, Inserm, EHESP, Irset (Institut de recherche en santé, environnement et travail)-UMR_S 1085; Versailles Saint-Quentin University (M.Z.); and Biostatistics and Epidemiology Unit (J.C.), Hôtel-Dieu Hospital, Assistance Publique-Hôpitaux de Paris, and Paris Descartes University, France.

Abstract

OBJECTIVE:

To assess the association between exposure to monotherapy with 10 different antiepileptic drugs (AEDs) during the first 2 months of pregnancy and the risk of 23 major congenital malformations (MCMs).

METHODS:

This nationwide cohort study, based on the French health care databases, included all pregnancies ≥20 weeks and ending between January 2011 and March 2015. Women were considered to be exposed when an AED had been dispensed between 1 month before and 2 months after the beginning of pregnancy. The reference group included pregnant women with no reimbursement for AEDs. MCMs were detected up to 12 months after birth (24 months for microcephaly, hypospadias, and epispadias). Odds ratios (ORs) were adjusted for potential confounders for MCMs with at least 5 cases. Otherwise, we calculated crude ORs with exact confidence intervals (CIs).

RESULTS:

The cohort included 1,886,825 pregnancies, 2,997 of which were exposed to lamotrigine, 1,671 to pregabalin, 980 to clonazepam, 913 to valproic acid, 579 to levetiracetam, 517 to topiramate, 512 to carbamazepine, 365 to gabapentin, 139 to oxcarbazepine, and 80 to phenobarbital. Exposure to valproic acid was associated with 8 specific types of MCMs (e.g., spina bifida, OR 19.4, 95% CI 8.6-43.5), and exposure to topiramate was associated with an increased risk of cleft lip (6.8, 95% CI 1.4-20.0). We identified 3 other signals. We found no significant association for lamotrigine, levetiracetam, carbamazepine, oxcarbazepine, and gabapentin.

CONCLUSIONS:

These results confirm the teratogenicity of valproic acid and topiramate. Because of the small numbers of cases and possible confounding, the other 3 signals should be interpreted with appropriate caution.

PMID:
31189695
PMCID:
PMC6656651
[Available on 2020-07-09]
DOI:
10.1212/WNL.0000000000007696

Supplemental Content

Full text links

Icon for HighWire
Loading ...
Support Center